Design for Diabetes

Hi Everyone,

My name is Liam and I am design student at Falmouth University in Cornwall.
My final year major project is about designing a product to help people with diabetes handle their medication at home when they have compounding issues to deal with such as a broken hand, amputation, extreme short sightedness.

Not you?
Ok,Imagine trying to dial up an insulin pen one handed. Impossible? People are faced with this, and other serious compounding issues on a daily basis.

Tell me if you’ve had to deal with any of these issues with your diabetes either first hand or as an assistant (carer), what aspects of dialing a dose were toughest and what you did to overcome.

Telling me about your experiences will go towards shaping the outcome of the product and without them I won’t know if what I am designing fits every need.

YOUR STORIES HAVE SUPER-VALUE!

If you would like to talk in more detail my phone number is 07825 374132, e-mail liamalexander1@hotmail.com. If you are in Cornwall I would love to buy you a coffee to dicuss in person.

Thank you everyone!
Liam

Hi Liam, one of my biggest pet peeves when I was first on Lantus injections via a vial and syringe was that the insulin is clear and the syringe is clear, so sometimes I would draw up air in the syringe (for the pressure differential injection) and then I’d get distracted (phone call, something distracting on my computer, that certain smell from the kitchen that says, “Turn down the fire. Now.”) and then after being distracted I’d start to inject the air into my body, instead of into the vial of insulin.

It almost happened three times but I caught myself each time just before injecting, or rather as I was just starting to inject. Then the needle would be contaminated and I’d have to toss it and start over. Yikes. I had really blurry/double vision when my BG’s were high, and it was almost impossible to see if there was insulin or air in the syringe. One time I tried to squirt it a little in the air (intending to get a wee bubble out to see if it was insulin, not air, but I got a shower of insulin shooting all over me and my desk because it stuck and then BOOM, out it came.

Finally, it DID happen – I injected air – and I had a huge bruise at the injection site that took weeks to heal.

I know it might sound crazy, but when you do the same thing over and over and over, day after day after day, your memory plays tricks on you, especially if you’re tired, distracted, stressed, have the flu, etc…

So if people have to inject via a vial and syringe, I’d like there to be a better way to see whether or not there is medicine or air in the syringe – perhaps the syringe should change color when wet or something.

Also, for people who are visually impaired, the pens look too much alike (shape, not color) and the lettering is too small. I’d like to see BIG letters on the sides that say LANTUS or NOVOLOG – huge type.

Ditto for all prescriptions. I don’t care about all their advertising and bar codes. They can have those if they need them for handling at the pharmacy. I want to see a HUGE word with just the name of the drug in black letters against a white background, so that people with impaired vision can read it:


This posting has been approved by the TuDiabetes Administrative team.

It seems like the talking equipment is what has become most beneficial if sight is limited. Maybe on the pen, a little lever like the kind on a bingo card that slides, so
it’s controlled with only 2 fingers.

Hi liam,

I always dial up my pens one handed, i don’t think i have ever used two hands even once in the 4-5 years i have been using them…

i’ve always wondered how i would pinch up the skin before injecting without the use of both hands though. Arms are easy enough, and thighs would be pretty easy too, but i’m not sure how you would pinch up anywhere else and inject with only one hand…